Alert archive / Utah / Flash Flood Warnings in 2006
Flash Flood Warning 47, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Oct 6, 2006, 8:25 AM MDT for Garfield County, Kane County, Wayne County, Utah. It was in force for 6 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 6, 2006, 8:25 AM MDT (14:25 UTC)
- Expired
- Oct 6, 2006, 2:30 PM MDT
- In force
- 6 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
Counties Garfield County, UT, Kane County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 113 km from the middle of the area, began a volume at 14:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 6, 8:25 AM MDT | FLASH FLOOD | 10 E Kanab, UT | JOHNSON CANYON WASH FLOODING...BUT NOT YET ACROSS ROADWAY. |
| Oct 6, 8:25 AM MDT | FLASH FLOOD | Hanksville, UT | WATER...DEBRIS AND ROCKS ACROSS HIGHWAY 24 BETWEEN KAINEVILLE AND HANKSVILLE...AND ACROSS HIGHWAY 95 SOUTH OF HANKSVILLE. ALSO...FLOW ALONG THE DIRTY DEVIL RIVER INCREASED FROM JUST OVER 100 CFS AROUND MIDNIGHT TO ABOVE 10000 CFS THIS MORNING. |
| Oct 6, 10:00 AM MDT | FLASH FLOOD | Capitol Reef Np, UT | HWY 24 UNDCERCUT...ONE LANE WASHED OUT. WATER RUNNING OVER ROADWAY EAST OF PARK. GRAND WASH IS FLOODED AS WELL. RAINFALL TOTAL IN CAPITOL REEF NP 2.78 INCHES |
| Oct 6, 12:25 PM MDT | FLASH FLOOD | Hanksville, UT | WATER...DEBRIS AND ROCKS ACROSS HIGHWAY 24 BETWEEN CAINEVILLE AND HANKSVILLE...AND ACROSS HIGHWAY 95 SOUTH OF HANKSVILLE. ALSO...FLOW ALONG THE DIRTY DEVIL RIVER INCREASED FROM JUST OVER 100 CFS AROUND MIDNIGHT TO ABOVE 10000 CFS THIS MORNING. RIVER STAGE AT 1 |
| Oct 6, 12:25 PM MDT | FLASH FLOOD | Hanksville, UT | WATER...DEBRIS AND ROCKS ACROSS HIGHWAY 24 BETWEEN KAINEVILLE AND HANKSVILLE...AND ACROSS HIGHWAY 95 SOUTH OF HANKSVILLE. ALSO...FLOW ALONG THE DIRTY DEVIL RIVER INCREASED FROM JUST OVER 100 CFS AROUND MIDNIGHT TO ABOVE 10000 CFS THIS MORNING. 16.3 AND NEAR 15 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 2.4 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 225 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 740 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 272 m²/s²
- 0-3 km storm-relative helicity
- 320 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KSLC 061433
FFWSLC
UTC017-025-055-062030-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
825 AM MDT FRI OCT 6 2006
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
GARFIELD COUNTY IN UTAH...
KANE COUNTY IN UTAH...
WAYNE COUNTY IN UTAH...
* UNTIL 230 PM MDT FRIDAY.
* AT 821 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR ESTIMATED 1 TO 2
INCHES OF RAIN FELL ACROSS CENTRAL KANE AND GARFIELD COUNTIES
OVERNIGHT. ADDITIONALLY...VERY HIGH FLOWS WERE MOVING DOWN THE
DIRTY DEVIL STREAM ACROSS WAYNE COUNTY...AND ARE LIKELY MOVING
DOWN MOST SMALL STREAMS ACROSS GARFIELD...KANE AND WAYNE
COUNTIES. HEAVY RAIN WILL PERSIST ACROSS THE WARNED AREA THROUGH
THE REMAINDER OF THE MORNING AND EARLY AFTERNOON HOURS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TORREY...
TEASDALE...HENRIEVILLE...HANKSVILLE...ESCALANTE...BOULDER...
BICKNELL. ..ANTIMONY...CAPITOL REEF NATIONAL PARK...BRYCE CANYON
NATIONAL PARK...GRAND STAIRCASE ESCALANTE NATIONAL MONUMENT...AND
WESTERN PORTIONS OF GLEN CANYON NATIONAL RECREATION AREA.
FLASH FLOODING IS IMMINENT OR OCCURRING ACROSS ALL DRY WASHES...SLOT
CANYONS AND SMALL STREAMS ACROSS GARFIELD...KANE AND WAYNE COUNTIES.
THIS IS A POTENTIALLY LIFE THREATENING SITUATION. PEOPLE SHOULD USE
EXTREME CAUTION...AND STAY AWAY FROM THESE AREAS TODAY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 3702 11255 3701 11137 3716 11100 3846 11014
3841 11145 3811 11199
$$
SEAMAN1 follow-up statement
000 WGUS75 KSLC 061917 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 115 PM MDT FRI OCT 6 2006 UTC017-025-055-062030- GARFIELD UT-WAYNE UT-KANE UT- 115 PM MDT FRI OCT 6 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM MDT FOR KANE...WAYNE AND GARFIELD COUNTIES... FLASH FLOODING CONTINUES IN THE WARN AREA WITH MULTIPLE WASHES...SLOT CANYONS...AND MAINSTEM RIVERS IN ACTIVE FLOOD. THE FREMONT RIVER IN CAPITOL REEF NATIONAL PARK IS CURRENTLY ERODING SR 24 THROUGH THE PARK...WHICH IS NOW DOWN TO ONE LANE. THE ROAD IS ALSO BEING DAMAGED DOWNSTREAM NEAR THE TOWN OF CAINVILLE. THE FREMONT RIVER IS FLOWING AT 3613 CFS AND IS ANTICIPATED TO INCREASE. THE RIVER WAS FLOWING AT 39 CFS PRIOR TO THE STORM. THE DIRTY DEVIL RIVER IS FLOWING AT 13955 CFS...AND WAS FLOWING AT 72 CFS PRIOR TO THE EVENT. IT IS ANTICIPATED THAT SEVERE FLOODING IS OCCURRING IN ALL SLOT CANYONS...DRY WASHES...AND SMALLER RIVERS IN THE WARN AREA. RAINFALL IN THE AREA WILL DECREASE THROUGH EARLY AFTERNOON...AND THEN INCREASE LATER THIS EVENING. THIS STORM SYSTEM IS EXPECTED TO CONTINUE THROUGH THE EARLY SATURDAY MORNING. PLEASE USE EXTREME CAUTION WHEN TRAVELING NEAR THESE DANGEROUS WATERWAYS. DO NOT DRIVE THROUGH ANY WATER COVERED ROADWAYS AND BE VIGILANT TO RAPIDLY CHANGING ROAD CONDITIONS. LAT...LON 3702 11255 3701 11137 3716 11100 3846 11014 3841 11145 3811 11199 $$ MCINERNEY/SMITH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Oct 6, 5:25 AM MDT, 3 hours earlier.
Area forecast discussion, Oct 6, 5:25 AM MDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 525 AM MDT FRI OCT 6 2006 .SYNOPSIS...A LOW PRESSURE SYSTEM OVER SOUTHERN CALIFORNIA WILL LIFT NORTHEAST THROUGH THE GREAT BASIN THIS AFTERNOON THROUGH EARLY SATURDAY. && .DISCUSSION...DEEP LAYER MOISTURE PLUME ACROSS THE GREAT BASIN WILL SERVE AS THE FUEL FOR A RATHER ACTIVE PERIOD OF CONVECTIVE PRECIP OVER THE NEXT 12-24 HOURS. THE UPPER LOW CURRENTLY ALONG THE SRN CA COAST WILL LIFT NE INTO THIS MOISTURE LATER THIS AFTERNOON. STRONG DYNAMIC LIFT WORKING ON THIS MOIST/UNSTABLE AIRMASS SHOULD GENERATE WIDESPREAD AND OFTEN HEAVY PRECIP. GOOD 700-400MB SHEAR LATE THIS AFTERNOON COULD LEAD TO SOME SEVERE THUNDERSTORM DEVELOP DURING THE LATE AFTERNOON AND EVENING HOURS...PRIMARILY OVER THE WRN HALF OF THE STATE. THE HANG-BACK LOW THAT DEVELOPS IN THE WAKE OF THE COASTAL CA LOW WILL SETTLE OVER SRN CA/WRN AZ LATE IN THE WEEKEND. THE LATEST GFS MODEL PHASES THIS LOW WITH A SHORTWAVE DIGGING SOUTH ALONG THE CONT DIVIDE EARLY NEXT WEEK...FORMING A NEW CLOSED LOW OVER THE BASIN FOR THE MIDDLE OF THE WEEK. THIS LOW SHOULD FIND PLENTY OF MOISTURE REMAINING FROM THE FIRST STORM...SO WILL BUMP POPS UP DURING THE TUESDAY/EARLY WEDNESDAY PORTION OF THE EXTENDED. HIGH PRESSURE ALOFT SHOULD BUILD BACK INTO THE REGION LATE IN THE WEEK...BRINGING AN END TO ANY PRECIP THREAT. && .HYDROLOGY...DEEP LAYER MOISTURE OVER ALL OF THE FORECAST AREA FUELING WIDESPREAD...AND AT TIMES HEAVY RAINFALL...OVERNIGHT. CONCERN TODAY WILL BE THE CONTINUATION OF THE HEAVY RAIN THREAT AS THE SRN CA UPPER LOW LIFTS NE INTO UTAH. STRONG DYNAMIC LIFT WORKING ON THE MOIST/UNSTABLE AIRMASS OVER THE AREA WILL PRODUCE HEAVY RAINFALL. FLASH FLOODING A GOOD BET OVER SRN/ERN UTAH THROUGH THIS EVENING DUE TO INTENSE CONVECTIVE PRECIP AND ALREADY SATURATED GROUNDS. HAVE EXTENDED THE FLASH FLOOD WATCH INTO MIDEVENING AS THE UPPER LOW ONLY EXPECTED TO REACH EXTREME SW UT AROUND 00Z. && .AVIATION...ALTHOUGH INTERMITTENT SHOWERS AND THUNDERSTORMS WILL AFFECT THE SLC TERMINAL THROUGH EARLY AFTERNOON WITH MORE WIDESPREAD STORMS LATER THIS AFTERNOON THE MAIN WEATHER CONCERN WILL BE THE POSSIBILITY OF SEVERE THUNDERSTORMS THIS EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. IN THE MEANTIME...THERE IS LESS THAN A 30 PERCENT CHANCE OF CEILINGS BELOW 7000 FT AGL THROUGH MID AFTERNOON. THERE IS A 40 PERCENT CHANCE OF MVFR VISIBILITIES IN HEAVY RAIN THIS EVENING. && .FIRE WEATHER...COPIOUS AMOUNTS OF RAIN WILL CONTINUE TO AFFECT EASTERN PORTIONS OF THE FIRE DISTRICT TODAY UNDER THE MOIST SUB TROPICAL FLOW ALOFT. AS THE STORM SYSTEM OVER CALIFORNIA FINALLY EJECTS NORTHEAST ACROSS NEVADA THIS MOIST FLOW WILL PRODUCE WETTING RAINS ACROSS WESTERN AND NORTHERN PORTIONS LATE TODAY AND THIS EVENING. RAIN AMOUNTS OF 0.50 TO 1.00 INCH WILL BE COMMON ACROSS THE DISTRICT WITH LOCAL 3 INCH AMOUNTS POSSIBLE IN THE MOUNTAINS AND OVER SOUTHEAST UTAH BY SATURDAY MORNING. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...FLASH FLOOD WATCH UNTIL 9 PM FRIDAY FOR UTZ010-012-013-017<021. WY...NONE. && PUBLIC...CONGER AVIATION/FIRE WX...STRUTHWOLF FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Oct 6, 7:00 AM MDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 700 AM MDT FRI OCT 6 2006 UTZ010>021-071300- CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN- 700 AM MDT FRI OCT 6 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN TWO-THIRDS OF UTAH. .DAY ONE...TODAY AND TONIGHT A VERY MOIST AND UNSTABLE AIRMASS OVER UTAH WILL FUEL NUMEROUS SHOWERS AND THUNDERSTORMS TODAY...AND ON INTO THIS EVENING. A LOW PRESSURE SYSTEM MOVING NORTHEAST INTO SOUTHERN UTAH LATER THIS AFTERNOON WILL PRODUCE STRONG THUNDERSTORMS...WITH HEAVY RAIN AND HAIL...DURING THE LATE AFTERNOON AND EVENING HOURS. THE EXPECTED HEAVY RAINFALL COULD CREATE FLASH FLOODING...ESPECIALLY IN SLOT CANYONS OR IN AREAS THAT HAVE ALREADY RECEIVED HEAVY RAIN SINCE YESTERDAY. A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF SOUTHERN AND EASTERN UTAH THROUGH 900 PM MDT THIS EVENING. CHECK THE LATEST SLCFFASLC FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SATURDAY WILL SEE DRIER CONDITIONS SPREAD ACROSS SOUTHERN UTAH. THE THREAT OF SHOWERS AND THUNDERSTORMS WILL RETURN SUNDAY...AND CONTINUE INTO THE MIDDLE OF NEXT WEEK. HIGH PRESSURE ALOFT WILL BRING AN END TO SHOWERS AND STORMS BY THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. UTZ001>009-WYZ021-071300- CACHE VALLEY/UTAH PORTION-GREAT SALT LAKE DESERT AND MOUNTAINS- NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS- SOUTHERN WASATCH FRONT-SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS- 700 AM MDT FRI OCT 6 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN UTAH AND EXTREME SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED ACROSS THE AREA TODAY. HEAVY RAINS AND HAIL FROM STRONG THUNDERSTORMS ARE EXPECTED LATER THIS EVENING AS A LOW PRESSURE SYSTEM LIFTS NORTHEAST ACROSS NORTHERN UTAH. MINOR FLOODING COULD DEVELOP FROM THE STRONG STORMS...ESPECIALLY IN THE URBAN AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND THUNDERSTORMS WILL LINGERING INTO SATURDAY...THEN END MOST AREAS SATURDAY NIGHT OR EARLY SUNDAY. SHOWERS AND STORMS COULD RETURN FOR THE FIRST HALF OF NEXT WEEK AS A NEW LOW PRESSURE SYSTEM SETTLES INTO THE GREAT BASIN. HIGH PRESSURE ALOFT WILL RETURN LATE IN THE WEEK...BRINGING AN END TO THE PRECIPITATION FOR NORTHERN UTAH AND SOUTHWEST WYOMING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 7:42 PM MDT | Severe Thunderstorm Warning | SLC | Kane, San Juan | 33 min |
| Oct 5, 8:09 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Kane, San Juan | 12 min |
| Oct 6, 10:05 AM MDT | Flash Flood Warning | SLC | Carbon, Emery, Piute, Sanpete, Sevier | 4 hr |
| Oct 6, 12:48 PM MDT | Severe Thunderstorm Warning | SLC | Iron, Washington | 42 min |
| Oct 6, 4:15 PM MDT | Severe Thunderstorm Warning | SLC | Kane | 30 min |
| Oct 6, 4:34 PM MDT | Severe Thunderstorm Warning | SLC | Garfield | 41 min |
| Oct 6, 5:17 PM MDT | Severe Thunderstorm Warning | SLC | Garfield | 43 min |
| Oct 6, 5:50 PM MDT | Severe Thunderstorm Warning | SLC | Iron | 25 min |
Nearby
Flash Flood Warnings in Utah, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.